Winter Weather, Carbon
- When
- December 3, 8:00 AM EST to 10:00 AM EST
- Where
- Carbon forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 40.918, -75.709 (the zone’s center; the record gives no point)
An upper level low passing over the region triggered moderate to heavy snow showers during the morning of the 3rd. This caused reduced visibilities, traveling difficulties, and some snow accumulation to around one inch, especially over the higher terrain through the Poconos.
Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS PHI wrote it up.
An upper level low passing over the region triggered moderate to heavy snow showers during the morning of the 3rd. This caused reduced visibilities, traveling difficulties, and some snow accumulation to around one inch, especially over the higher terrain through the Poconos. On the border of Carbon and Monroe Counties, a quick burst of snow resulted in 1.0 inch accumulation at Lake Harmony.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Philadelphia/Mount Holly wrote its last area forecast discussion before the first event at Dec 3, 3:59 AM EST, 4 hours 1 minute earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
359 AM EST THU DEC 3 2015
.SYNOPSIS...
HIGH PRESSURE WILL BUILD INTO THE AREA TODAY AND THEN PERSIST
THROUGH THE WEEKEND. THE HIGH WILL START TO SHIFT OFFSHORE LATER ON
SUNDAY. A LOW PRESSURE SYSTEM IS FORECAST TO TRACK UP THE EASTERN
SEABOARD FROM THE CAROLINAS MONDAY, MOVING OUT TO SEA AROUND
MIDWEEK. HIGH PRESSURE WILL THEN RETURN FOR THE REMAINDER OF THE
WEEK.
&&
.NEAR TERM /UNTIL 6 PM THIS EVENING/...
THE COLD FRONT MOVED OFF SHORE OVERNIGHT, LEAVING MOSTLY DRY
CONDITIONS FOR OUR REGION TODAY. ONE EXCEPTION IS AN AREA OF LIGHT
PRECIP TO OUR WEST ASSOCIATED WITH THE TRAILING UPPER LEVEL LOW. THE
PRECIP COULD CLIP THE POCONOS AND NW NJ, BUT MOST OF THE PRECIP
SHOULD STAY TO OUR NORTHWEST.
THE OTHER CONCERN FOR TODAY WILL BE GUSTY WINDS. THOUGH THE MIXING
LAYER WON'T BE ESPECIALLY DEEP, WINDS EVEN AS LOW AS 900 MB WILL BE
ABOVE 30KT THROUGH THE DAY TIME HOURS (ESPECIALLY OVER THE COASTAL
PLAINS). HOWEVER, DO NOT EXPECT TO MIX 100 PERCENT OF THOSE WINDS
DOWN, SO AT THIS TIME EXPECT CONDITIONS TO STAY WELL BELOW WIND
ADVISORY CRITERIA EVEN ALONG THE COAST.
&&
.SHORT TERM /6 PM THIS EVENING THROUGH 6 AM FRIDAY/...
AS WINDS DIMINISH AROUND SUNSET, AND SKIES CONTINUE TO CLEAR, SHOULD
HAVE PRIME RADIATIONAL COOLING CONDITIONS THROUGH THE OVERNIGHT
HOURS. THUS, EXPECT LOWS TO DROP INTO THE LOWER 30S FOR MOST
LOCATIONS, EXCEPT THE URBAN CORRIDOR, AND COASTAL LOCATIONS WHERE
LOWS SHOULD DROP INTO THE MID 30S.
&&
.LONG TERM /FRIDAY THROUGH WEDNESDAY/...
STRONG HIGH PRESSURE BUILDS INTO THE AREA FRIDAY AND THEN CONTINUES
TO OVERSPREAD THE REGION THROUGH THE WEEKEND. THE HIGH WILL START TO
PUSH TO OUR EAST LATE SUNDAY AND MONDAY. THE HIGH WILL INFLUENCE OUR
WEATHER THROUGH THIS TIME AND WE ARE EXPECTED TO REMAIN DRY. SKIES
WILL REMAIN FAIRLY CLOUDLESS AS SUBSIDENCE INCREASES ACROSS THE AREA
UNDER THE RIDGE.
THE REST OF THE EXTENDED IS SOMEWHAT UNCERTAIN AS THE MODELS ARE
STARTING TO INDICATE THAT THERE IS POTENTIAL FOR A COASTAL LOW TO
DEVELOP AND MOVE UP THE EAST COAST THROUGH THE MIDWEEK PERIOD.
HOWEVER, THERE ARE DIFFERENCES IN THE TIMING, STRENGTH, AND POSITION
OF THE LOW AS WELL AS WITH THE ASSOCIATED UPPER LEVEL LOW.
THE LATEST MODEL RUNS INDICATE THAT LOW PRESSURE WILL DEVELOP TO OUR
SOUTH OVER THE WEEKEND AND THEN START TO PUSH NORTHWARD ON MONDAY.
AS THE LOW TRACKS UP THE EASTERN SEABOARD, WE WOULD EXPECT TO SEE
INCREASING CLOUDS, ESPECIALLY ACROSS OUR SOUTHERN AREAS. FOR NOW, IT
LOOKS LIKE WE SHOULD REMAIN MOSTLY DRY THROUGH MONDAY BUT SOME
SHOWERS MAY WORK THEIR WAY IN TO OUR EXTREME SOUTHERN LOCATIONS BY
LATE MONDAY NIGHT. BY TUESDAY, WE WOULD EXPECT TO SEE CLOUDS
OVERSPREAD THE FORECAST AREA WITH A CHANCE FOR SHOWERS. DEPENDING ON
WHERE THE LOW SETS UP, WE COULD ALSO SEE SOME PERIODS OF HEAVIER
RAIN AND GUSTY NORTH TO NORTHEAST WINDS. BASED ON THE LATEST
GUIDANCE, IT LOOKS LIKE THE LOW WOULD MOVE OFFSHORE AND OFF TO OUR
EAST ON WEDNESDAY WITH A RETURN TO HIGH PRESSURE EXPECTED THROUGH
THE END OF THE WEEK. WITH SO MUCH UNCERTAINTY AT THIS JUNCTURE,
NOT TOO MANY CHANGES WERE MADE TO THE FORECAST.
&&
.AVIATION /09Z THURSDAY THROUGH MONDAY/...
THE FOLLOWING DISCUSSION IS FOR KPHL, KPNE, KTTN, KABE, KRDG, KILG,
KMIV, KACY, AND SURROUNDING AREAS.
MOSTLY VFR CONDITIONS ARE EXPECTED THROUGH THE TAF PERIOD. FEW TO
SCT CLOUDS AROUND 2000 TO 4000 FT AGL ARE POSSIBLE THROUGH 00Z.
SOME LOCATIONS, ESPECIALLY KABE AND KRDG, COULD SEE OCCASIONAL
BKN DECKS AT THIS LEVEL, RESULTING IN BRIEF PERIODS OF MVFR
CEILINGS. THERE REMAINS A SMALL CHANCE OF RAIN SHOWERS AT KABE
THROUGH 18Z, BUT EVEN WITH A RAIN SHOWER, VISIBILITIES, ARE NOT
EXPECTED TO GO BELOW 6SM.
WINDS WILL STAY MOSTLY OUT OF THE WEST NORTHWEST THROUGH THE TAF
PERIOD. WIND SPEEDS SHOULD INCREASE QUICKLY AFTER 12Z, WITH GUSTS
NEAR 25KT POSSIBLE AT ALL THE TAF SITES, AND GUSTS UP TO 30 KT
POSSIBLE AT KACY. WINDS SHOULD DIMINISH QUICKLY AFTER 00Z BOTH DUE
TO TYPICAL NOCTURNAL DECOUPLING, AND THE PRESSURE GRADIENT
DECREASING AS THE LOW MOVES FURTHER AWAY FROM THE REGION.
OUTLOOK...
FRIDAY THROUGH SUNDAY...MAINLY VFR CONDITIONS EXPECTED. NORTHWEST
WINDS AROUND 5 TO 10 KNOTS, BECOMING WEST TO SOUTHWEST ON SUNDAY.
MONDAY...MAINLY VFR CONDITIONS EXPECTED. NORTH TO NORTHWEST
WINDS EARLY, BECOMING NORTH TO NORTHEAST THROUGH THE DAY. WIND SPEEDS
AROUND 5 TO 10 KNOTS.
&&
.MARINE...
A GALE WARNING HAS BEEN ISSUED FROM 13 TO 22Z FOR THE DE AND NJ
ATLANTIC COASTAL WATERS AS WELL AS THE LOWER DE BAY. ON THE UPPER
BAY, THE SCA CONTINUES THROUGH 23Z.
AS MENTIONED BY THE PREVIOUS SHIFT, IT LOOKS LIKE THE LOWER DE BAY
AND DE AND SOUTHERN NJ COASTAL WATERS WILL SEE THE GALE FORCE GUSTS
EARLIER IN THE DAY, WHILE GALE GUSTS FOR THE NORTHERN NJ COASTAL
WATERS WILL LIKELY BE IN THE EARLY AFTERNOON.
STILL CONCERNED ABOUT A LACK OF COLD AIR ADVECTION LIMITING THE GUST
POTENTIAL, HOWEVER GEFS 25 KT SUSTAINED WIND PROBABILITIES REMAIN
VERY HIGH. IN ADDITION, THE MIXING LAYER IS EXPECTED TO BE AT LEAST
AS DEEP AS 900 MB, WHERE MODEL WIND SPEEDS ARE 35 TO 37 KT AT TIMES
TODAY. IN ADDITION, THE WIND DIRECTION REMAINS FAVORABLE FOR
FUNNELING ENHANCEMENT ALONG THE BAY.
WINDS SHOULD BEGIN TO DIMINISH LATE THIS AFTERNOON, BUT GUSTS ABOVE
25 KT ARE LIKELY TO CONTINUE FOR MUCH OF TONIGHT. SEAS ARE EXPECTED
TO BUILD TO NEAR OR JUST ABOVE 5 FT DURING THE DAY TODAY, BUT SHOULD
FALL OFF QUICKLY ONCE THE WINDS BEGIN TO DIMINISH.
OUTLOOK...
FRIDAY THROUGH SUNDAY...WIND GUSTS MAY STILL BE NEAR 25 KNOTS EARLY
FRIDAY BUT SHOULD QUICKLY DROP BELOW SCA CRITERIA. OTHERWISE, EXPECT
WINDS AND SEAS TO REMAIN BELOW SMALL CRAFT ADVISORY CRITERIA THROUGH
SUNDAY.
MONDAY...A NORTH TO NORTHEAST FLOW WILL DEVELOP ACROSS THE REGION
AND WINDS WILL GRADUALLY INCREASE, WITH POTENTIAL GUSTS AROUND 25
KNOTS LATE. SEAS WILL ALSO START TO BUILD BUT SHOULD REMAIN
BELOW 5 FEET ON MONDAY.
&&
.PHI WATCHES/WARNINGS/ADVISORIES...
PA...NONE.
NJ...NONE.
DE...NONE.
MD...NONE.
MARINE...GALE WARNING FROM 8 AM THIS MORNING TO 5 PM EST THIS AFTERNOON
FOR ANZ431-450>455.
SMALL CRAFT ADVISORY UNTIL 6 PM EST THIS EVENING FOR ANZ430.
&&
SYNOPSIS...MEOLA
NEAR TERM...JOHNSON
SHORT TERM...JOHNSON
LONG TERM...MEOLA
AVIATION...JOHNSON/MEOLA
MARINE...JOHNSON/MEOLAHAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MOUNT HOLLY NJ 338 AM EST THU DEC 3 2015 DEZ001>004-MDZ008-012-015-019-020-NJZ001-007>010-012>027-PAZ054-055- 060>062-070-071-101>106-040845- NEW CASTLE-KENT-INLAND SUSSEX-DELAWARE BEACHES-CECIL-KENT MD- QUEEN ANNES-TALBOT-CAROLINE-SUSSEX-WARREN-MORRIS-HUNTERDON-SOMERSET- MIDDLESEX-WESTERN MONMOUTH-EASTERN MONMOUTH-MERCER-SALEM-GLOUCESTER- CAMDEN-NORTHWESTERN BURLINGTON-OCEAN-CUMBERLAND-ATLANTIC-CAPE MAY- ATLANTIC COASTAL CAPE MAY-COASTAL ATLANTIC-COASTAL OCEAN- SOUTHEASTERN BURLINGTON-CARBON-MONROE-BERKS-LEHIGH-NORTHAMPTON- DELAWARE-PHILADELPHIA-WESTERN CHESTER-EASTERN CHESTER- WESTERN MONTGOMERY-EASTERN MONTGOMERY-UPPER BUCKS-LOWER BUCKS- 338 AM EST THU DEC 3 2015 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL DELAWARE...NORTHERN DELAWARE...SOUTHERN DELAWARE...NORTHEAST MARYLAND...CENTRAL NEW JERSEY...NORTHERN NEW JERSEY...NORTHWEST NEW JERSEY...SOUTHERN NEW JERSEY...EAST CENTRAL PENNSYLVANIA...NORTHEAST PENNSYLVANIA AND SOUTHEAST PENNSYLVANIA. .DAY ONE...TODAY AND TONIGHT. THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY. THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. ANZ431-450>455-040845- DELAWARE BAY WATERS SOUTH OF EAST POINT NJ TO SLAUGHTER BEACH DE- COASTAL WATERS FROM SANDY HOOK TO MANASQUAN INLET NJ OUT 20 NM- COASTAL WATERS FROM MANASQUAN INLET TO LITTLE EGG INLET NJ OUT 20 NM- COASTAL WATERS FROM LITTLE EGG INLET TO GREAT EGG INLET NJ OUT 20 NM- COASTAL WATERS FROM GREAT EGG INLET TO CAPE MAY NJ OUT 20 NM- COASTAL WATERS FROM CAPE MAY NJ TO CAPE HENLOPEN DE OUT 20 NM- COASTAL WATERS FROM CAPE HENLOPEN TO FENWICK ISLAND DE OUT 20 NM- 338 AM EST THU DEC 3 2015 ...GALE WARNING IN EFFECT FROM 8 AM THIS MORNING TO 5 PM EST THIS AFTERNOON... THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL WATERS AND DELAWARE BAY WATERS. .DAY ONE...TODAY AND TONIGHT. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. GALE WARNING. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY. THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. ANZ430-040845- DELAWARE BAY WATERS NORTH OF EAST POINT NJ TO SLAUGHTER BEACH DE- 338 AM EST THU DEC 3 2015 THIS HAZARDOUS WEATHER OUTLOOK IS FOR DELAWARE BAY WATERS. .DAY ONE...TODAY AND TONIGHT. THERE IS A SMALL CHANCE OF GALE FORCE NORTHWEST WIND GUSTS TO 35 KT. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY. THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
The national radar mosaic for the moment the first event began.
2 winter weather. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Pennsylvania in 2015Every state in 2015This day in weather historyWarnings in Pennsylvania, December 2015
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 610940, 610942.